ANTIRETROVIRAL RELATED ADVERSE DRUG REACTIONS AMONG HIV-1 INFECTED CHILDREN ON FIRST LINE REGIMEN AT TIKUR ANBESA SPECIALIZED HOSPITAL, ADDIS ABABA-ETHIOPIA
Background: ART has brought significant change in morbidity and mortality among children on HAART. However, antiretroviral related adverse drug reactions are one of the leading causes of drug changes, poor adherence and treatment failure.
Objective: To determine the prevalence, severity and time of occurrence of antiretroviral adverse drug reactions among HIV-1 infected children taking HAART at Tikur Anbesa Specialized Hospital.
Methodology: This is a retrospective analytic cohort study conducted in the department of pediatrics and child health. A special questionnaire was designed to collect parameters from follow up charts of patients on HAART.
Results: A total of 1000 children were enrolled and 600 were eligible and started HAART between Jan 2005-Jan 2010. Out of 600 on ART, 25 (4.2%) died, 75 (12.5%) lost, 50 (8.33%) transferred out and 450 (75%) continued ART until the time of data collection. Fifty patients on
HAART were having incompletely filled charts and excluded from the study. Total eligible group for the study were 400 children on HAART of which 212(53%) were males and 188(47%) were females. Majority (83%) had started ART with immune category III and most of them were WHO grade III (50%) and IV (32%). The age at the beginning of ART ranges from 8-180 months and 50% of them were in the range of 60-120 months. There was a total of 12% (48/400) of drug changes due to various reasons. ARV related adverse drug reactions were the leading cause of drug change constituting 41.7% (20/48) of total drug changes. Treatment failure 31.25% (15/48), shifting regimen to FDC 16.7% (8/48) and TB treatment 10.4% (5/48) were other common reasons of drug changes. The prevalence of severe anemia (HCT<21%) was 3.13% (10/320) which occurred exclusively among children taking AZT containing regimen. The prevalence of NVP induced skin rash and hepatitis was 3.34....